Erythromycin, a commonly
prescribed antibiotic, can cause a potentially fatal heart rhythm abnormality, according to new research.
And the risk of this complication is even higher if erythromycin is
used in combination with other medications, such as some antidepressant, antifungal and heart medications, the study found.
Researchers reporting in the Sept. 9 issue of the New England Journal
of Medicine found that people taking erythromycin had double the risk of dying from sudden cardiac death than people who
weren't taking any of the medications in the study.
They also found a fivefold increase in the risk of sudden cardiac death
for people who were taking erythromycin and medications that inhibit CYP3A, a substance in the body that helps metabolize
erythromycin. Some common CYP3A inhibitors are oral antifungal agents, antidepressants, and heart drugs known as calcium-channel
Large doses of erythromycin are known to increase the risk of the heart
disturbance called QT interval prolongation. But the effects of commonly used oral doses of the antibiotic on the QT interval
haven't been well studied, the study authors said.
After each heartbeat, your heart has to recharge before it can beat
again. If it takes too long to do so, a prolonged QT interval is the result. If the QT interval is prolonged for too long,
a chaotic heartbeat can occur, which can cause fainting, seizures, and even sudden cardiac death, the researchers said.
"This is still relatively rare, so the magnitude of the problem is hard
to estimate," said Dr. Barbara Liu, program director of the Regional Geriatric Program of Toronto, Sunnybrook and Women's
College Health Sciences Center. Liu wrote a perspective article in the same issue of the journal about drugs and their effect
on the QT interval.
For the study, the researchers examined Medicaid records from Tennessee
that included more than 1.2 million person-years of follow-up. (A person-year is a formula of how much one person would be
studied in a year; if two people are studied for only six months, for instance, that equals one person-year.) In this group,
there were a total of 1,476 confirmed cases of sudden cardiac death.
The average age of people in the study was 45 years. Twenty-five percent
were over 65, and 70 percent were female. Nearly 60 percent were white.
There were 5,305 person-years of current use of erythromycin, and more
than 100,000 person-years of former use. There were also 6,846 person-years of current use of amoxicillin, another antibiotic.
The study also included nearly 37,000 person-years of use of a CYP3A-inhibiting medication.
The researchers found that the rate of sudden cardiac
death was twice as high in people who were currently taking erythromycin, and five times as high for people taking erythromycin
and a strong CYP3A inhibitor.
They found no association between sudden cardiac death and the use of
amoxicillin, or with the use of a CYP3A inhibitor alone.
The authors of the study conclude that the use of erythromycin and CYP3A
inhibitors should be avoided.
Liu said if you don't have any other health problems, taking erythromycin
is probably not a concern. But, "if you're using drugs in combination, your doctor needs to look at what medications on board
might put you at risk." And, she added, "This is not just an issue for cardiologists."
Dr. David Haines, director of the Heart Rhythm Center at Beaumont Hospital
in Royal Oak, Mich., agrees that it's an issue for all doctors, but said it's difficult for family practitioners to know all
of the drugs and their side effects.
"Lots of drugs affect the electrical currents in the heart and can cause
QT prolongation. The question often is, how much prolongation is too much?" said Haines, who added that some people have a
genetic predisposition to adverse reactions to some drugs.
The most important thing you can do, he said, is make sure your doctor
knows about all the medications and any over-the-counter supplements you may be taking. He said to take a list of your medications,
including the dose you're taking, to your physician every time you go. And, he said, it's also very helpful to always get
your prescriptions filled at the same pharmacy so the pharmacist can flag any potentially dangerous drug interactions.
To learn more about taking medications safely, read this information
from the FDA's Center for Drug Evaluation and Research.
SOURCES: Barbara Liu, M.D., program director, Regional Geriatrics Program
of Toronto, Sunnybrook and Women's College Health Sciences Centre, Toronto; David Haines, M.D., director, Heart Rhythm Center,
Beaumont Hospital, Royal Oak, Mich.; Sept. 9, 2004, New England Journal of Medicine